Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia better but now something worser
Oct 7, 2002

Hey Dr. Bob, Talked to you after your presentation, which by the way was wonderfully entertaining and informative! Loved the pictures of you on the beach! Hot Hot Hot! How do you stay in such great shape? No, that's not my formal question. I just wanted to tell you that you were so right about my iron levels. As soon as I started taking the iron supplements my Procrit really kicked in and now my hemaglobin is back in the normal range and I feel very energetic. Perhaps too energetic because there is this guy at work who has been cruising me off and on for sometime and well the other day we wound up having a long lunch break and had sex in my car in the parking lot! Haven't done that in a long long time! The problem is we didn't have a condom and I sort of screwed him for a while. I'm not totally sure but I think he is positive. I thought I might not matter because I'm positive too but now I'm reading stuff about super-infection. Did I screw-up big time? Do I need to get tested for his HIV virus now ? If so how do I do that? I hope my little icecapade doesn't ruin my restored health. Help! You're the best man ... thanks for helping all of us lost souls! Jake

Response from Dr. Frascino

Hey Jake,

Ice-capade!?! Shouldn't that be escapade? Or maybe you guys work for Disney on Ice or a hockey team?

Glad you enjoyed the presentation and I'm delighted your anemia is responding to Procrit. If our iron stores are not adequate, new red blood cells cannot be made efficiently, even with Procrit stimulating their production! I recommend iron stores be checked and monitored for all folks using Procrit.

Now on to your other question. What exactly do you mean, "sort of screwed him?" Really Jake there shouldn't be too much gray area there. Either you did or you didn't. So I'll assume you did. You or he must be fairly flexible to do that in your car, or perhaps you have an SUV? OK, never mind, ...so your risk is anal insertive sex with another guy you think is HIV-positive. Yes, there is a risk of superinfection, whereby one HIV-positive person can contract a more aggressive strain of HIV from an HIV-positive partner. This was well documented at the recent World AIDS Conference in Barcelona. Exactly how often this happens, we don't know. Do you need to get tested for his virus? No, first of all, we don't know if he's even positive or not. Second, we don't know if you contracted his strain of virus. Third, there is no test that can detect this at this stage. We are all hoping that superinfections, although a very real risk, are indeed a relatively rare occurrence. What you need to do is keep an eye on your viral load and CD4 count. If your virus has been well controlled on your current medication regimen, and then suddenly spikes up, even though you've been taking all your meds as directed, that would be a warning sign that you might have a new viral strain to deal with. In that case, you would need to get a resistance test to see what would be your best option for a new drug combo. What are your chances from this "ice-capade?" I'd guess probably fairly low. Hopefully both you and your partner's viral loads were well controlled at the time of your "lunch break." If you know him well enough, you might even discuss this with him. He may be having the same fears you are. The risk of HIV transmission decreases significantly when the viral load is low.

Thanks for your compliments. As for beach shots, those were supposed to show the improvements in facial lipoatrophy before and after my "New-Fill" injections. You were supposed to be looking at my face, not my Speedos!

Good luck Jake. Don't forget to pack some condoms in your lunch pail!

Dr. Bob


Previous
DisAppointed in your answer.
Next
sad

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement